Montana, 2013

Damaging Winds in Montana, September 17, 2013

September 17, 2013 · NWS GGW · 6 events in 3 counties and zones

An apporaching trough of low pressure and a surface cold front combined with enhanced low-level evening winds to allow some strong afternoon thunderstorms to strengthen into severe thunderstorms with damaging winds through the evening as they rushed through eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An apporaching trough of low pressure and a surface cold front combined with enhanced low-level evening winds to allow some strong afternoon thunderstorms to strengthen into severe thunderstorms with damaging winds through the evening as they rushed through eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 17, 5:53 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 17, 5:53 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
653 PM MDT TUE SEP 17 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
RAINSHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHEAT MONTANA WERE
MOVING NORTHEAST AND SHOULD BE AFFECTING THE SE ZONES THIS
EVENING. IT LOOKS LIKE LESSER CHANCES FOR THE SW AND CENTRAL
ZONES SO DECREASED THEM HERE. REST OF FORECAST LOOKED GOOD. TFJ

PREVIOUS DISCUSSION...
AN UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST WILL PUSH
EASTWARD THIS EVENING AND OVERNIGHT...SPINNING UP A SURFACE LOW
OVER THE YELLOWSTONE VALLEY. DIFFLUENT FLOW AND AMPLE MOISTURE
WILL COMBINE TO CREATE EXCELLENT POTENTIAL FOR SHOWERS AND
ISOLATED THUNDERSTORMS...ESPECIALLY NORTH OF THE MISSOURI RIVER.
WITH A VERY MOIST ATMOSPHERE IN PLACE...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE FOR AREAS NEAR THE CANADIAN BORDER. THE
ASSOCIATED SURFACE COLD FRONT WILL COME THROUGH LATE TONIGHT INTO
WEDNESDAY MORNING...WITH GUSTY NORTHWEST WINDS AT 15 TO 25 MPH
DEVELOPING IN ITS WAKE. A LAKE WIND ADVISORY MAY BE
NEEDED...ALTHOUGH AT THIS TIME WIND SPEEDS LOOK JUST UNDER
CRITERIA.

DRIER AIR LOOKS TO PUSH IN FROM THE SOUTHWEST ON WEDNESDAY...DECREASING
PRECIPITATION POTENTIAL ACROSS THE SOUTHEAST THROUGH THE DAY.
GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THE DAY AS COOLER AIR
BUILDS IN BEHIND THE EXITING SURFACE LOW. WIDESPREAD SHOWERS ARE
EXPECTED TO CONTINUE ACROSS THE NORTH AND WEST THROUGH THE DAY
ALTHOUGH PRECIPITATION INTENSITY WILL DECREASE SOME.

PRECIPITATION LOOKS TO RAMP UP AGAIN WEDNESDAY NIGHT AS THE UPPER
LEVEL TROUGH MOVES OVERHEAD AND THE DRIER AIR PUSHES EAST.
NORTHWEST WINDS WILL CONTINUE AS COOL HIGH PRESSURE BUILDS IN.
AGAIN SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE NORTH OF THE
MISSOURI RIVER.

BY THURSDAY MORNING SHOWER ACTIVITY WILL BE ON THE DECREASE...WITH
THE BEST POTENTIAL LYING ACROSS THE FAR NORTHEAST. BY THURSDAY
AFTERNOON THE UPPER LOW WILL HAVE LIFTED INTO THE DAKOTAS...WITH
COOL HIGH PRESSURE AT THE SURFACE AND ALOFT BUILDING IN. THIS WILL
ALLOW CONDITIONS TO DRY OUT...AND SKY COVER TO DECREASE FROM WEST
TO EAST. TEMPERATURES WILL BE ON THE COOL SIDE. GILCHRIST

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THE EXTENDED FORECAST SITS IN PRETTY GOOD SHAPE AND SO CHANGES
WERE KEPT AT A MINIMAL. MODELS CONTINUE TO SHOW A NICE UPPER LEVEL
RIDGE ACROSS THE REGION FRIDAY AND SATURDAY AND THEN TRANSLATING
EASTWARD BY SATURDAY NIGHT. THIS RIDGE WILL HELP PROMOTE DRY
CONDITIONS ACROSS THE CWA AND A SLIGHT MODERATING TREND IN
TEMPERATURES. GRIDS CURRENTLY REFLECT THESE IDEAS WELL. MAIN
TWEAK WAS TO RAISE POPS FOR THE SATURDAY NIGHT THROUGH MONDAY
TIME PERIOD TO INCLUDE MENTION OF CHANCE POPS IN PLACES WITH BEST
MODEL CONSENSUS. LEANED ON ECMWF WHICH HAS EXHIBITED SOMEWHAT
BETTER RUN TO RUN CONTINUITY. SHOULD MENTION THAT THE GFS IS
NOTABLY DRIER THAN THE ECMWF SOLUTION AND SO AT THIS TIME DID NOT
FEEL COMFORTABLE INTRODUCING ANYTHING MORE THAN LOW END CHANCE
POPS GIVEN UNCERTAINTIES. MODEL SOLUTIONS STILL CARRYING
CONSIDERABLE DIFFERENCES BEYOND THAT POINT BUT AGREE MORE BROADLY
ON ANOTHER UPPER LEVEL TROUGH ACROSS THE WESTERN U.S. BY THE
MIDDLE PART OF NEXT WEEK WHICH MAY ALLOW A COOLER AND UNSETTLED
TIME PERIOD ACROSS NORTHEAST MONTANA. MALIAWCO

PREVIOUS LONG TERM DISCUSSION...
THE THE STORM HAS EXITED THE REGION BY THE BEGINNING OF THE
FORECAST PERIOD WITH RIDGING BUILDING IN FROM THE WEST. THE RIDGE
PROGRESSES ACROSS THE FORECAST AREA THROUGH SUNDAY MORNING WHEN A
TROUGH FROM THE PACIFIC BRINGS THE NEXT CHANCE OF SHOWERS.

SUNDAY MORNING THROUGH THE END OF THE PERIOD THE FLOW BECOMES MORE
ZONAL AND PIN POINTING OUT THE BEST CHANCES FOR SHOWERS WILL BE
DIFFICULT AT THIS TIME...THEREFORE KEPT POPS LOW.

THE EC AND GFS HAVE THE SAME UPPER PATTERN THROUGH THE
EXTENDED...HOWEVER TIMING AFTER SUNDAY IS DIFFERENT KEEPING
CONFIDENCE SOME WHAT LOWER THAN AVERAGE.

TEMPERATURES FOR THE EXTENDED SHOULD STAY FAIRLY STEADY WITHOUT
ANY TREND WELL ABOVE OR BELOW NORMAL SUPPORTED BY THE ZONAL FLOW
PATTERN. PROTON

&&

.AVIATION...
SCATTERED RAIN SHOWERS THIS EVENING WILL BECOME STEADIER AND MORE
NUMEROUS OVERNIGHT. ISOLATED THUNDER CANNOT BE RULED OUT. OVERALL
EXPECT VFR CONDITIONS EVEN THOUGH CEILINGS WILL BE LOWERING. MVFR
VISIBILITIES MAY BE POSSIBLE FOR A TIME IN HEAVIER SHOWERS BUT
CONFIDENCE IS TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME. WINDS
WILL TURN EASTERLY OVERNIGHT AT AROUND 10 KTS. MALIAWCO

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 17, 1:47 PM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
247 PM MDT TUE SEP 17 2013

MTZ016>027-059>062-181000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
247 PM MDT TUE SEP 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POTENT PACIFIC STORM SYSTEM WILL PUSH IN FROM THE WEST
TONIGHT BRINGING GOOD POTENTIAL FOR PRECIPITATION IN THE FORM OF
SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY NIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE NORTH OF THE MISSOURI RIVER...WITH UP TO
ONE INCH OF STORM TOTAL ACCUMULATION POSSIBLE THROUGH THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHWEST WINDS WILL PICK UP BEHIND A SURFACE FRONT LATE TONIGHT
INTO THURSDAY AT 15 TO 25 MPH. A LAKE WIND ADVISORY MAY BE NEEDED
FOR FORT PECK LAKE ON WEDNESDAY AND OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 17, 6:41 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
741 PM MDT TUE SEP 17 2013

MTZ026-180245-
PRAIRIE-
741 PM MDT TUE SEP 17 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PRAIRIE COUNTY IN NORTHEAST MONTANA...

UNTIL 845 PM MDT.

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES WEST OF
TERRY TO 37 MILES SOUTH OF TERRY...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS. A WIND GUST TO 49 MPH WAS REPORTED IN
MILES CITY.

LOCATIONS IN THE ADVISORY INCLUDE...
   TERRY...

LAT...LON 4657 10525 4657 10545 4660 10550 4666 10550
      4666 10558 4683 10562 4683 10583 4712 10538
      4708 10532 4698 10532 4698 10520 4692 10520
      4692 10510 4665 10473 4661 10474 4661 10485
      4657 10486 4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 0141Z 223DEG 15KT 4673 10580 4627 10517

TFJ
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 206 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prairie

When
September 17, 7:36 PM MST
Where
Prairie County, 3.58 mi NNW of Mildred
Measured
64 kt (74 mph) estimated gust
Reported by
Public
Coordinates
46.730, -104.970

Public estimated a 74 mph wind gust.

Thunderstorm Wind, Prairie

When
September 17, 8:00 PM MST
Where
Prairie County, 3.58 mi NNW of Mildred
Measured
64 kt (74 mph) measured gust
Reported by
Public
Coordinates
46.730, -104.970

Public measured a 74 mph wind gust.

Thunderstorm Wind, Dawson

When
September 17, 8:15 PM MST
Where
Dawson County, 3.1 mi SSW of Glendive Dawson Arpt
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.090, -104.830

Trained spotter reported sustained winds up to 50 mph and wind gusts of 69 mph.

Thunderstorm Wind, Wibaux

When
September 17, 8:15 PM MST
Where
Wibaux County, 2.8 mi NW of Beaver Hill Dot
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.030, -104.290

Trained spotter reported 70 mph winds and power flickering off and on.

Thunderstorm Wind, Dawson

When
September 17, 8:35 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
47.110, -104.710

A wind gust of 67 mph was recorded at the Glendive AWOS.

Thunderstorm Wind, Dawson

When
September 17, 8:49 PM MST
Where
Dawson County, 1.4 mi W of Bloomfield
Measured
72 kt (83 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.420, -104.960

Trained spotter reported wind gusts up to 83 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476466, 476467, 476468, 476469, 476470, 476471.